Volume 13, issue 1 (2009)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Fundamental groups of moduli stacks of stable curves of compact type

Marco Boggi

Geometry & Topology 13 (2009) 247–276
Abstract

Let ˜g,n, for 2g 2 + n > 0, be the moduli stack of n–pointed, genus g, stable complex curves of compact type. Various characterizations and properties are obtained of both the topological and algebraic fundamental groups of the stack ˜g,n. For instance we show that the topological fundamental groups are linear, extending to all n 0 previous results of Morita and Hain for g 2 and n = 0,1.

Let Γg,n, for 2g 2 + n > 0, be the Teichmüller group associated with a compact Riemann surface of genus g with n points removed Sg,n, ie the group of homotopy classes of diffeomorphisms of Sg,n which preserve the orientation of Sg,n and a given order of its punctures. Let Kg,n be the normal subgroup of Γg,n generated by Dehn twists along separating simple closed curves (briefly s.c.c.) on Sg,n. The above theory yields a characterization of Kg,n for all n 0, improving Johnson’s classical results for closed and one-punctured surfaces in [Topology 24 (1985) 113-126].

The Torelli group Tg,n is the kernel of the natural representation Γg,n Sp2g(). The abelianization of the Torelli group Tg,n is determined for all g 1 and n 1, thus completing classical results of Johnson [Topology 24 (1985) 127-144] and Mess [Topology 31 (1992) 775-790] for closed and one-punctured surfaces.

We also prove that a connected finite étale cover ˜λ of ˜g,n, for g 2, has a Deligne–Mumford compactification ¯λ with finite fundamental group. This implies that, for g 3, any finite index subgroup of Γg containing Kg has vanishing first cohomology group, improving a result of Hain [Math. Sci. Res. Inst. Publ. 28 (1995) 97-143].

Keywords
Teichmüller group, Torelli group
Mathematical Subject Classification 2000
Primary: 32G15
Secondary: 14H10, 30F60, 14F35
References
Publication
Received: 4 December 2007
Revised: 22 May 2008
Accepted: 9 September 2008
Preview posted: 3 November 2008
Published: 1 January 2009
Proposed: Shigeyuki Morita
Seconded: Joan Birman, Walter Neumann
Authors
Marco Boggi
Escuela de Matemática
Universidad de Costa Rica
Ciudad Universitaria Rodrigo Facio
San Pedro de Montes de Oca
Apartado 2060
San José
Costa Rica